1. Dee

    Dee Registered User

    Mar 23, 2005
    41
    Shropshire
    Hello everyone, I was wondering if anyone has any experience of a change in behaviour once Aricept is increased from 5 to 10 mg daily? My mum has been on 5mg for over a year now and recently her short term memory has declined fairly significantly. The nurse from the memory clinic saw her in January and said that she would review her in March/April and possibly increase the Aricept to 10mg. I feel that when she does review her, the decline in her memory may prompt her to do this. However, she did say that this may cause an increase in her anxiety and agitation.

    Has anyone experience of this? She gets so worried about forgetting things, she constantly looks at her diary although often does not know the date etc. I would hate to think of that getting worse as she gets so distressed but equally if the increased dose of Aricept can help then it may be worth trying.

    I would be grateful for any input. Many thanks

    Dee
     
  2. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Dee

    Just my opinion, but there is nothing I would not have tried if I thought it might help my wife.

    Until these things are checked out, there is only opinion on the matter.

    Over time, memory will decrease and anxiety increase anyhow.

    Anxiety can be addressed if necessary using other medication. Jan has been on a cocktail of medications for some years now, regularly reviewed, regularly adjusted. Aricept and similar medications could not help her as they were prescribed too late in the development of her dementia.

    Why not suggest a month's trial at the higher dosage?

    N.B. whatever, always keep notes in diary form of her condition and what medication is used, and at what dosage and timing. Whether she is better, worse, the same, etc. Otherwise if all becomes just a blur.
     
  3. Michael E

    Michael E Registered User

    Apr 14, 2005
    619
    Male
    Ronda Spain
    Dee hi,

    Monique was on 10mg Aricept from the moment she was diagnosed... Because of the system here in France her brother insisted on her going to see another neurologist in his own town....... This 2nd neurologist felt a dose of 15mg would be helpful...

    a short time after starting the higher dosage Monique came to me in great distress and I took her at once to the GP who called the hospital who admitted her that day. She was totally 'dried out' of all the drugs and over the course of a week or ten days re-introduced to 10mg daily of aricept + the others ones she takes...

    Now being admitted to hospital in France is much easier and more frequent than the UK so do not read too much into the fast admittance.

    The distress and anxiety Monique experienced was very real and certainly concerned the GP. Having said/written all that I really do not know how they decide the 'dosage' other than by experience....

    Please remember this is one experience and the problem the extra dosage caused was sorted out fairly quickly and with no lasting ill effects I think.

    Michael
     
  4. Lulu

    Lulu Registered User

    Nov 28, 2004
    391
    My Mum was put onto 10mgs Aricpet at diagnosis, beginning on 5mgs until the full dose was reached over a period of a few weeks. Why are some people put onto 5mgs? Is it a 'staging' thing, does anyone know? Just wondering.
     
  5. Dee

    Dee Registered User

    Mar 23, 2005
    41
    Shropshire
    Thank you all for your input. I agree, anything that would help my darling mum is worth a try especially as she is aware that she is deteriorating. She was very distressed this afternoon as she cant remember which are her own clothes. I think I will phone the memory clinic nurse tomorrow and see what she says.

    Lulu - I dont know why she stayed on 5mg for so long - the service in her own area was totally compromised by the retirement of her consultant and no replacement in post for several months, combined with a GP who showed total disinterest in her problems. By the time a new consultant was appointed, things had moved on and she now lives close to me in residential care. So, it could be that an increase in dose is long overdue.

    Thanks again to you all - a problem shared and all that!
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.